Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 6:54 AM CDT for Dallas County, Guthrie County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2022, 6:54 AM CDT (11:54 UTC)
- Expired
- Apr 23, 2022, 7:27 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
633
WUUS53 KDMX 231154
SVRDMX
IAC049-077-231245-
/O.NEW.KDMX.SV.W.0039.220423T1154Z-220423T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
654 AM CDT Sat Apr 23 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Guthrie County in west central Iowa...
Western Dallas County in central Iowa...
* Until 745 AM CDT.
* At 653 AM CDT, a severe thunderstorm was located near Stuart, or 11
miles southeast of Guthrie Center, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Yale around 705 AM CDT.
Lakin Slough Game Management Area around 710 AM CDT.
Other locations in the path of this severe thunderstorm include
Dawson, Perry Municipal Airport and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9447 4186 9401 4150 9424 4150 9435
4154 9449
TIME...MOT...LOC 1153Z 209DEG 47KT 4157 9434
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REV2 follow-up statements
687
WWUS53 KDMX 231208
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
708 AM CDT Sat Apr 23 2022
IAC049-077-231245-
/O.CON.KDMX.SV.W.0039.000000T0000Z-220423T1245Z/
Guthrie IA-Dallas IA-
708 AM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHEASTERN GUTHRIE AND NORTHWESTERN DALLAS COUNTIES...
At 708 AM CDT, a severe thunderstorm was located 8 miles northeast of
Panora, or 8 miles southwest of Perry, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Perry Municipal Airport and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9447 4186 9401 4159 9418 4157 9433
4165 9448
TIME...MOT...LOC 1208Z 209DEG 47KT 4175 9421
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REV653
WWUS53 KDMX 231227
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
727 AM CDT Sat Apr 23 2022
IAC049-077-231237-
/O.CAN.KDMX.SV.W.0039.000000T0000Z-220423T1245Z/
Guthrie IA-Dallas IA-
727 AM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUTHRIE AND
NORTHWESTERN DALLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4186 9447 4186 9401 4159 9418 4157 9433
4165 9448
TIME...MOT...LOC 1224Z 209DEG 47KT 4192 9409
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:35 AM CDT, 19 minutes earlier.
Area forecast discussion, Apr 23, 6:35 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 AM CDT Sat Apr 23 2022 ...Updated for the 12z Aviation Discussion... .SHORT TERM.../Today through Sunday/ Issued at 318 AM CDT Sat Apr 23 2022 Forecast Impacts for the week: ...Strong winds and severe chances today ...Cooler weather returns Sunday through Tuesday ...H500 Pattern relaxes with warming temps end of week Confidence Short Term: Medium to High Strong surface low pressure over western Nebraska at 04z will move into north central South Dakota by 18z today as it deepens and begins to occlude through the day. H850 subjective analysis shows an anomalously warm high over the southeast US more typical of mid to late summer and the powerful H850 system over western Nebraska at this time. A large area of +10C dew points continue streaming north and cover most of the middle portion of the country from the Gulf Coast to MN along the Missouri River/Mississippi River Valley corridors. Wind fields remain strong from H925 up through H300. The main convective corridor is still far west of Iowa at 07z but showers are beginning to develop on the leading edge of the increasing low level jet along the MO-KS border at this time. Most mesoscale and synoptic models have been suggesting development from eastern Nebraska south along the Missouri River Valley, moving east northeast this morning prior to the main line of storms expected to strengthen along the advancing cold/occluded front by evening into the overnight hours. With winds just off the surface nearing 50kts and mixing expected to bring at least 45kts to the surface over much of the area at some point today, surrounding offices coordinated to expand the wind advisory through much of Iowa and all of our forecast area. Have pushed up start time west to 09z and then the remainder at 14z through 00z this evening. A few eastern counties may not quite make advisory criteria, but with some local effects at various sites, hard to cherry pick every point, so have included all. Showers and storms this morning are not likely to be severe, with the exception of shower/thunder wind gusts that may exceed 50kts due to the high environmental winds that already exist through the column. Any shower/storms that do develop will move northeast and diminish by mid to late morning north central. Another round of storms may develop late morning northwest and trickle east during the afternoon before a final push beings to develop late afternoon central and moves east into the evening prior to exiting by 05 to 06z east. We remain with a slight risk today and primarily for wind gusts with a secondary risk of hail in the west late this afternoon in the initial phases of development there prior to mostly a wind threat for the remainder of the area. Generally speaking, there remains limited turning with height and the tornado threat today still appears rather low. Highs will be somewhat tricky with clouds over the region most of the morning and some breaks this afternoon between any convective element formation during that time. Temperatures are likely only to drop to the mid 60s due to sufficient south winds and highs should easily reach 10 to 12 degrees higher this afternoon. Some slightly drier air is being advected north from Missouri at this time and dew points will only increase again as the main boundary arrives in the evening; when cape will be highest as well. GFS pwats are currently running about 1.0 inches at 07z with the expectation that they will increase to 1.25 to 1.5 from morning through evening with the ribbon of higher pwat being forced to narrow along the boundary this evening east. Though we saw water issues over the region Friday, the lack of training cells and more progressive storms should limit any additional flooding threat. 1 hour FFG over the region remains at 1.25 to 1.5 over the area, even in regions that saw some flooding. Once the storms move east tonight, cooler air will arrive with lows tonight falling into the lower 40s northwest to the lower 50s southeast with breezy southwest winds becoming westerly overnight. Sunday may have some areas needing a wind advisory again as colder air continues to move into the region. Gradient winds over the north will be approaching 30 mph at times with gusts over 40 mph possible. && .LONG TERM.../Sunday Night through Friday/ Issued at 318 AM CDT Sat Apr 23 2022 Confidence: Medium to High With the low still churning north across Minnesota, Iowa will continue to be in an area of cold air advection Sunday night. Rather chilly air aloft will move into the region with continued northwest winds overnight. Lows will dip to the lower 30s northwest to the lower 40s in the southeast. High pressure will arrive by Monday evening and keep the area dry through Tuesday. Toward midweek another area of low pressure will form in the western plains, resulting in increasing thetae advection and shower chances Wednesday night into Thursday. With an elongated trough over the central US and a strengthening fetch of south winds through the end of the week, increasing chances for more rain and thunderstorms appear likely. Along with rain chances, warming temperatures are expected with highs recovering from the 50s Tuesday to the 60s to lower 70s from Wednesday through Friday. Though instability will be increasing by the end of the week, wind fields look only marginally favorable for some organized severe weather over our area at this time. Plenty of time to delve into the details in the next several days. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 634 AM CDT Sat Apr 23 2022 Main concerns today will be strong winds/wind gusts and also scattered convection through 16z, with another round of storms aft 18-19z continuing through 05z as storms cross the region. Though most gradient winds will slow a bit aft 00z, winds will remain an issue through the night. Also, LLWS this morning until mixing increases aft 14z. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017- 024>028-035>039-047>050-059>062-072>075-082>086-093>097. Wind Advisory until 7 PM CDT this evening for IAZ004-015-023-033- 034-044>046-057-058-070-071-081-092. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Apr 23, 3:15 AM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 315 AM CDT Sat Apr 23 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 315 AM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This Morning and Today A Wind Advisory is in effect for the area until 7 PM. Please visit weather.gov/desmoines for more information. Winds gusting up to 55 mph are possible, especially west of I35. Scattered thunderstorms are expected to move into western Iowa early this morning but should remain sub-severe with gusty winds and small hail the primary threats. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Apr 23, 6:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL KIMBALLTON 41.63N 95.07W
04/23/2022 M1.00 INCH AUDUBON IA PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:36 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Apr 23, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 33 min |
| Apr 23, 7:41 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Madison | 64 min |
| Apr 23, 8:10 AM CDT | Special Weather Statement | DMX | Hardin, Jasper, Marshall, Polk, Story | 50 min |
| Apr 23, 8:26 AM CDT | Special Weather Statement | DMX | Franklin, Hamilton | 34 min |
| Apr 23, 10:41 AM CDT | High Wind Warning | DMX | Audubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more | 8 hr |
| Apr 23, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 35 min |
| Apr 23, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 41 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more | 58 min |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more | 55 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Dallas, Guthrie, Madison | 36 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Madison | 27 min |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more | 64 min |
| Apr 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Story, Warren | 38 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 59 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 23 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hardin, Jasper, Marshall, Polk, Story and 1 more | 44 min |
| Apr 23, 6:34 PM CDT | Tornado Warning | DMX | Boone, Story | 26 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more | 49 min |
| Apr 23, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.